Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 158, NWS Shreveport, LA

August 21, 2002Grant Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 21, 2002, 6:44 PM CDT for Grant Parish, Louisiana. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2002, 6:44 PM CDT (23:44 UTC)
Expired
Aug 21, 2002, 7:45 PM CDT
In force
61 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Grant Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:50 PM CDTThunderstorm Wind 55 EDry Prong, LATrees and power lines down on Fairfield Road.
Aug 21, 7:15 PM CDTThunderstorm Wind 52 EDry Prong, LANumerous trees down across Donaldson Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS54 KSHV 212344
SVRSHV
LAC043-220045-
/NEW.KSHV.SV.W.0303.212343-220045/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
643 PM CDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 745 PM CDT

* AT 643 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED A SEVERE THUNDERSTORM OVER DRY PRONG...MOVING WEST 
AT 15 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 745 PM CDT.

LAT...LON 3164 9288 3143 9263 3150 9230 3176 9251

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:40 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 21, 2:40 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT WED AUG 21 2002

STARTING TO THINK THAT THE MODELS ARE OVERDOING THE WWD MOVING UPPER
TROF...AS THERE JUST IS NOT AS MUCH PRECIP DEVELOPING AS PREVIOUSLY
ADVERTISED. WE WILL KEEP THE SAME GENERAL SLIGHT CHANCE AND CHANCE
AREAS...BUT WILL DECREASE THE CHANCE AREA TO 30 INSTEAD OF 40 PCT.
EARLIER RUN OF THE GFS INDICATED A CLOSED LOW FORMING NER BNA IN THE
EXTENDED TERM...BUT MORE RECENT RUNS SEEM TO BE TRENDING AWAY FROM
THAT SOLUTION...SEE PMDEPD. WILL KEEP A SLIGHT CHANCE FOR THE WHOLE
AREA THROUGH SUNDAY...AND THEN NOTHING INTO EARLY NEXT WEEK AS THE
GFS HAS BEEN PRETTY CONSISTENT IN SHOWING SOME DRIER AIR MOVING OVER
THE AREA.

STILL NOT SEEING MUCH CHANGE IN TEMPS ANYWHERE IN THE NEAR
FUTURE...WITH NO AIRMASS CHANGE IN STORE. WE MAY BE A DEGREE OR TWO
COOLER TOMORROW WITH A LITTLE MORE CONVECTION AROUND...BUT IT WILL
NOT BE ANYTHING TO WRITE HOME ABOUT.

FCSTID = 5
SHV   74  95  74  94 /  20  30  20  30
MLU   74  93  74  93 /  20  30  20  30
TXK   75  96  75  94 /   0  20  20  30
TYR   76  95  75  94 /  20  20  20  30
LFK   74  94  74  93 /  20  30  20  30

.SHV...NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:03 PM CDTSevere Thunderstorm WarningSHVGrant, LaSalle42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.